Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 155, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 1997, 8:39 PM CDT for Harvey County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 1997, 8:39 PM CDT (01:39 UTC)
- Expired
- Jul 13, 1997, 9:40 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:40 PM CDT | Hail 1.75 | Burrton, KS | |
| Jul 13, 8:50 PM CDT | Hail 1.75 | Burrton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2951 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
208
WUUS1 KICT 130138
SVRICT
KSC079-140240-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT SUN JUL 13 1997
* SEVERE THUNDERSTORM WARNING FOR
HARVEY COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 940 PM CDT
* SOME TOWNS AFFECTED
BURRTON
NEWTON
HALSTEAD
* AT 840 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR HALSTEAD OR
15 MILES EAST OF HUTCHINSON MOVING EAST AT 5 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 13, 2:53 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 252 PM CDT SUN JUL 13 1997 ...SHORT TERM... 19Z SFC MAP SHOWS THAT FRONT HAS STALLED ACROSS CENTRAL KANSAS EXTENDING FROM NR CNK TO JUST S OF DDC. H20 VAPOR SHOWING S/W ROTATING ACROSS THE NRN PLAINS...EXTENDING INTO EXTREME NW KS. SFC THERMAL RIDGE JUST AHEAD OF THE FRONT FROM SLN TO P28...WHICH IS APPROACHING CONVECTIVE TEMPS OF JUST ABOVE 100. WITH S/W SWING ACROSS THE NRN PART OF THE STATE AND CATCHING UP TO THE FRONT THIS EVENING MAY STILL SEE ISOLATED TSRA DEVELOP IN SECTIONS OF CENTRAL KS THIS EVENING BEFORE LOOSING DAYTIME HEATING. SC/SE KS ATTM APPEAR TO BE TOO FAR S OF THE UPPER LEVEL SUPPORT AND SHOULD SEE A DRY FRONTAL PASSAGE TONIGHT ONCE THINGS GET MOVING AGAIN. BY 12Z MON...FRONT SHOULD BE JUST ABOUT THROUGH THE SE CORNER OF THE STATE...WHICH SHOULD KEEP TEMPS IN THE 70-75 DEGREE RANGE OVER THE SE...WHILE DRYING BEHIND THE FRONT DROPS CENTRAL IN THE MID 60S. SC KS...ARND 70. NOONAN ...LONG TERM... THE MAIN PROBLEM WITH THIS PERIOD WILL BE THE TEMPERATURES. WITH THE PASSAGE OF THE FRONT TONIGHT...HIGH PRESSURE WILL FILL IN DURING THE DAY MONDAY. SO...WITH NVA AND SUBSIDENCE AT ALL LEVELS...THE SKIES SHOULD REMAIN VIRTUALLY CLOUD FREE. WITH HIGH PRESSURE MOVING IN OVERHEAD...THE WINDS SHOULD ALSO SUBSIDE TO SPEEDS OF AROUND 10 MPH OR LESS. WITH SLIGHTLY DRIER AIR ADVECTING INTO THE CWA AND NORTHERLY WINDS...THE TEMPERATURES SHOULD BE SLIGHTLY COOLER THAN TODAYS. ON TUESDAY...THE WINDS ARE GOING TO SWING BACK AROUND TO A SOUTHERLY DIRECTION...PRODUCING SOME WEAK WARM AIR ADVECTION. THEREFORE...I WILL WARM THE READINGS A COUPLE OF DEGREES FROM THE ANTICIPATED HIGHS FOR MONVDAY. CHANCE RSL 065/093 066/097 01-00 SLN 068/095 067/099 01200 ICT 070/094 068/097 070 01100 HUT 069/094 067/097 01100 CNU 072/090 067/092 01100
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 64 min |
| Jul 13, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 64 min |
| Jul 13, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jul 13, 9:27 PM CDT | Tornado Warning | ICT | Marion | 33 min |
| Jul 13, 9:58 PM CDT | Tornado Warning | ICT | Marion | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.